In nursing school, we as students learn that critical thinking is an essential component in providing quality nursing care.
According to Bittner and Tobin critical thinking is defined as being “influenced by knowledge and experience, using strategies such as reflective thinking as a part of learning to identify the issues and opportunities, and holistically synthesize the information in nursing practice” and we as nursing students learn this each and every day. (p. 268). Medication administration is one of the many areas in nursing where critical thinking is needed.
Using our background on pharmacology and the correct steps on administering medications we can prevent medication errors.
My patient for the day was a 50-year-old female who was admitted to the hospital with respiratory failure and stage IV lung cancer with metastasis to the brain. With her condition, my patient had a lot of medications to be administered. As a nursing student, I had a positive experience administering medications. Before giving meds, as a nurse or nursing student we have to know what the medications are, why we are giving it, and nursing considerations to take into account before giving the med.
While going down the list of medications, the issue I had was that I did not know why my patient was receiving an anticonvulsant if she did not have a history of seizures or epilepsy. Through my critical thinking and reasoning I learned that since my patient had cancer in the brain, the anticonvulsants were being given to prevent my patient from 2 3 CLINICAL REFLECTION ASSIGNMENT 1 having seizures. There were also many other medications I got to give which were administered orally, by IV piggyback, rectally, and by injection.
I felt like a real nurse having the opportunity to administer each route of medication administration. Other medications I got to give were, Ducolax, Lovenox, Keppra, Megace, Protonix, Potassium, and Depacon. I gave the Ducolax because my patient’s x-ray revealed that she was constipated. Due to my patient’s limited mobility and not being able to get up, I gave the Lovenox for DVT prevention. The Keppra and Depacon are both anticonvulsants, which I gave to prevent seizures from the brain tumor.
Megace is an antineoplastic, which I administered because my patient is receiving chemotherapy and it regresses the size of the tumor and increases appetite and weight gain. Protonix was given because it helps restore the normal flora and she is also receiving antibiotics. Last, I gave Potassium because my patient’s potassium level was 3. 0. Being a nurse can be a stressful job, and being under stress can lead to medication errors.
There are many steps that should be taken before administering medications to a patient to prevent errors. According to Burton and Ludwig (2011) , to prevent errors as you prepare medications, you should perform three safety checks;
First you should verify the medication, dose, route, patient, date, and time as you remove the medication from the cart, bin, or PYXIS machine, second you should verify the medication, dose, and route against the 3 4 CLINICAL REFLECTION ASSIGNMENT 1 MAR prior to placing it in the medicine cup, and third you should verify the patient using two patient identifiers, medication, dose and route at the bedside prior to opening it and administering it to the patient.
Also, a nurse should never leave the patient’s medications at the bedside.
If the nurse charts that the medications were taken, the nurse should witness that the patient took the medications. If a medication error occurs, a nurse must follow their facility’s policies and procedures in reporting the error.
The error must be reported immediately to the nursing supervisor along with the physician. Also, the patient’s health status must be assessed. When documenting in the incident report the nurse must provide factual information about the medication given, the route, and the dose. Also, the patient’s status must be documented, along with the physician being notified. The nurse should not tell the patient about the medication error.
There may or may not be consequences for the nurses action. One consequence could be an emotional toll if patient harm or death occurs. Another consequence is that the nurse could be taken to court, and have a financial burden as well. Administrative responses to medication errors vary from institution to institution and depend on the severity of the error (Collins, Lilley, and Snyder p. 71) Nurses can either have to take a refresher course, be suspended, or counseled by the nursing board.
As a student nurse, I should be 4 5 CLINICAL REFLECTION ASSIGNMENT 1 especially careful when administering medications and always have my instructor present. References Bittner N, Tobin E.
Critical thinking: strategies for clinical practice. J Nurses Staff Dev. 1998;14:267–72. [PubMed] Burton, M. , & Ludwig, L. J. (2011). Fundamentals of nursing care: concepts, connections & skills. Philadelphia: F. A. Davis Co.. Lilley, L. L. , Collins, S. R. , & Snyder, J. (2014). Pharmacology and the nursing process (7th ed. ). St. Louis, Mo. : Elsevier/Mosby. 5 6 CLINICAL REFLECTION ASSIGNMENT 1,